How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

Type II Blow up Manifolds for the Energy Supercritical Semilinear Wave Equation

About this Title

Charles Collot

Publication: Memoirs of the American Mathematical Society
Publication Year: 2018; Volume 252, Number 1205
ISBNs: 978-1-4704-2813-6 (print); 978-1-4704-4379-5 (online)
Published electronically: January 29, 2018
Keywords:blow up \* concentration \* manifold \* soliton \* wave equation

View full volume PDF

View other years and numbers:

Table of Contents


  • Chapter 1. Introduction
  • Chapter 2. The Linearized Dynamics and the Construction of the Approximate Blow up Profile
  • Chapter 3. The Trapped Regime
  • Chapter 4. End of the Proof
  • Chapter 5. Lipschitz Aspect and Codimension of the Set of Solutions Described by Proposition 3.2
  • Appendix A. Properties of the Stationary State
  • Appendix B. Equivalence of Norms
  • Appendix C. Hardy Inequalities
  • Appendix D. Coercivity of the Adapted Norms
  • Appendix E. Specific Bounds for the Analysis


We consider the semilinear focusing wave equationin large dimensions and in the radial case. For a range of energy supercritical nonlinearities , for each integer large enough , we construct a Lipschitz manifold of codimension of solutions blowing up in finite time by concentrating the soliton (stationnary state) profile:at the quantized blow up rate :The solutions can be chosen and compactly supported. In that case the blow up is of type II i.e all norms below scaling remain boundedOur analysis adapts the robust energy method developed for the study of energy critical bubbles by Merle-Raphaël-Rodnianski, Raphaël-Rodnianski and Raphaël-Schweyer, the study of this issue for the supercritical semilinear heat equation done by Herrero-Velázquez, Matano-Merle and Mizoguchi, and the analogous result for the energy supercritical Schrödinger equation by Merle-Raphaël-Rodnianski.

References [Enhancements On Off] (What's this?)

  • [1] S. Alinhac. Blowup for nonlinear hyperbolic equations, volume 17 of Progress in Nonlinear Differential Equations and their Applications. Birkhäuser Boston Inc., Boston, MA, 1995.
  • [2] B. Dodson, A. Lawrie. Scattering for radial, semi-linear, super-critical wave equations with bounded critical norm. preprint arXiv:1407.8199, 2014.
  • [3] R. Donninger, B. Schörkhuber. Stable blow up dynamics for energy supercritical wave equations. Trans. Amer. Math. Soc. 366(4):2167-2189, 2014.
  • [4] T. Duyckaerts, C. Kenig, F. Merle. Scattering for radial, bounded solutions of focusing supercritical wave equations. International Mathematics Research Notices (2012), rns227.
  • [5] M-A. Hamza, H. Zaag. Blow-up results for semilinear wave equations in the superconformal case. Discrete Contin. Dyn. Syst. Ser. B, 18(9):2315-2329, 2013.
  • [6] M.A. Herrero, J.J.L. Velázquez. Explosion de solutions des Equations paraboliques semilinéaires supercritiques. C. R. Acad. Sci. Paris, 319:141-145, 1994.
  • [7] C. Gui, W.M. Ni, X. Wang, X. On the stability and instability of positive steady states of a semilinear heat equation in . Comm. Pure Appl. Math., 45(9):1153-1181, 1992.
  • [8] M. Hillairet, P. Raphaël. Smooth type II blow-up solutions to the four-dimensional energy-critical wave equation. Anal. PDE, 5(4):777-829, 2012.
  • [9] F. John. Blow-up of solutions of nonlinear wave equations in three space dimensions. Proc. Nat. Acad. Sci. USA, 76(4):1559-1560, 1979.
  • [10] P. Karageorgis, W.A. Strauss. Instability of steady states for nonlinear wave and heat equations. J. Differential Equations, 241(1):184-205, 2007.
  • [11] C. Kenig, F. Merle. Nondispersive radial solutions to energy supercritical non-linear wave equations, with applications. Amer. J. Math., 133(4):1029-1065, 2011.
  • [12] R. Killip, B. Stovall, M. Visan. Blowup behaviour for the nonlinear Klein-Gordon equation. Math. Ann. 358(1-2):289-350, 2014.
  • [13] J. Krieger, K. Nakanishi, W. Schlag. Center-Stable manifold of the ground state in the energy space for the critical wave equation. preprint 2013 arXiv:1303.2400.
  • [14] J. Krieger, W. Schlag. Full range of blow up exponents for the quintic wave equation in three dimensions. J. Math. Pures Appl., 101(6):873-900, 2014.
  • [15] J. Krieger, W. Schlag. Large global solutions for energy supercritical nonlinear wave equations on . preprint 2014 arXiv:1403.2913.
  • [16] J. Krieger, W. Schlag. Non-generic blow-up solutions for the critical focusing NLS in 1-D. J. Eur. Math. Soc., 11:1-125, 2009.
  • [17] J. Krieger, W. Schlag, D. Tataru. Renormalization and blow up for charge one equivariant critical wave maps. Invent. Math., 171(3):543âĂŞ615, 2008.
  • [18] J. Krieger, W. Schlag, D. Tataru. Slow blow-up solutions for the critical focusing semilinear wave equation. Duke Math. J., 147(1):1-53, 2009.
  • [19] Y. Li. Asymptotic Behavior of Positive Solutions of Equation in . J. Differential Equations, 95(2):304-330, 1992.
  • [20] H. Lindblad, C.D. Sogge. On existence and scattering with minimal regularity for semilinear wave equations. J. Funct. Anal. 130(2):357-426, 1995.
  • [21] H. Matano, F. Merle. Classification of type I and type II behaviors for a supercritical nonlinear heat equation. J. Funct. Anal. 256(4):992-1064, 2009.
  • [22] H. Matano, F. Merle. On nonexistence of type II blowup for a supercritical nonlinear heat equation. Comm. Pure Appl. Math., 57(11):1494-1541, 2004.
  • [23] F. Merle, P. Raphaël, I. Rodnianski. Blow up dynamics for smooth solutions to the energy critical Schrödinger map. Invent. Math., 193(2):249-365, 2013.
  • [24] F. Merle, P. Raphaël, I. Rodnianski. Type II blow up for the energy supercritical NLS, preprint arXiv:1407.1415, 2014.
  • [25] F. Merle, H.; Zaag. Determination of the blow-up rate for a critical semilinear wave equation. Math. Ann., 331 2:395-416, 2005.
  • [26] F. Merle, H.; Zaag. Determination of the blow-up rate for the semilinear wave equation. Amer. J. Math., 1147-1164, 2003.
  • [27] F. Merle, H.; Zaag. Openness of the set of non-characteristic points and regularity of the blow-up curve for the 1 D semilinear wave equation. Comm. Math. Phys., 282(1):55-86, 2008.
  • [28] F. Merle, H.; Zaag. Existence and classification of characteristic points at blow-up for a semilinear wave equation in one space dimension. Amer. J. Math., 134(3):581-648, 2012.
  • [29] F. Merle, H.; Zaag. Isolatedness of characteristic points at blowup for a 1-dimensional semilinear wave equation. Duke Math. J., 161(15):2837-2908, 2012.
  • [30] F. Merle, H.; Zaag. On the stability of the notion of non-characteristic point and blow-up profile for semilinear wave equations. Communications in Mathematical Physics, 333(3), 1529-1562, 2015.
  • [31] N. Mizoguchi. Type-II blowup for a semilinear heat equation,.Adv. Differential Equations, 9(11-12):1279-1316, 2004.
  • [32] N. Mizoguchi. Rate of type II blowup for a semilinear heat equation. Math. Ann., 339(4):839-877, 2007.
  • [33] P. Raphaël, I. Rodnianski. Stable blow up dynamics for the critical corotational wave maps and equivariant Yang Mills problems. Publ. Math. Inst. Hautes Etudes Sci., 115:1-122, 2012.
  • [34] P. Raphaël, R. Schweyer. Stable blow up dynamics for the 1-corotational energy critical harmonic heat flow. Comm. Pure Appl. Math., 66(3):414-480, 2013.
  • [35] P. Raphaël, R. Schweyer. Quantized slow blow up dynamics for the corotational energy critical harmonic heat flow, submitted.
  • [36] P. Raphaël, R.Schweyer. On the stability of critical chemotactic aggregation. Math. Ann., 1-111, 2012.
  • [37] T. Tao. Low regularity semi-linear wave equations 1. Comm. Partial Differential Equations, 24(3-4):599-629, 1999.